Buckling of Axially Compressed Circular Cylindrical Shells at Stresses Smaller Than the Classical Critical Value

[+] Author and Article Information
N. J. Hoff, L. W. Rehfield

Department of Aeronautics and Astronautics, Stanford University, Stanford, Calif.

J. Appl. Mech 32(3), 542-546 (Sep 01, 1965) (5 pages) doi:10.1115/1.3627256 History: Received May 18, 1964; Revised December 02, 1964; Online September 15, 2011


Closed-form solutions are given of the linear Donnell equations defining the buckling of thin-walled circular cylindrical shells subjected to uniform axial compression. In addition to the classical simple support conditions requiring the vanishing of the radial displacement, the axial bending-moment resultant, the axial additional normal-stress resultant, and the circumferential displacement, three other, equally justifiable, simple support conditions are defined and studied in the case of the semi-infinite shell. Two of them yield buckling stresses amounting to about one half the classical critical stress.

Copyright © 1965 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In